Medline ® Abstract for Reference 101
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Prophylactic options in patients with 5-fluorouracil-associated cardiotoxicity.
Cianci G, Morelli MF, Cannita K, Morese R, Ricevuto E, Di Rocco ZC, Porzio G, Lanfiuti Baldi P, Ficorella C
Br J Cancer. 2003;88(10):1507.
At present, the various mechanisms involved in 5-fluorouracil (5-FU)-correlated cardiotoxicity remain to be elucidated and a universally accepted prophylaxis or treatment for this specific toxicity is not available. Although it may improve time to progression, survival and clinical benefit, a 5-FU-based regimen usually has to be discontinued if a patient experiences cardiotoxicity. Here, we describe our experience with three cases of 5-FU-associated cardiotoxicity. The angina-like pain that appeared approximately 95 h after beginning 5-FU therapy was apparently independent of the drug's administration modality. In the two patients receiving 5-FU 12-h flat continuous infusion from 22.00 to 10.00 h (5-FU 12-h c.i.) in combination with other drugs, the dose of 5-FU was reduced by 10-20% and patients received prophylactic transepidermal nitroglycerin. In the third patient, 5-FU administration modality was changed and prophylactic therapy was not given. By taking these precautions, the patients no longer complained of anginal pain and none of them discontinued chemotherapy.
Department of Medical Oncology, S. Salvatore Hospital, University of L'Aquila, 67100 L'Aquila, Italy.